[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.149.128. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 422
Citations 0
Observation
February 2016

Cutaneous Vasculopathy as an Adverse Effect of the Anti–Vascular Endothelial Growth Factor Agent Axitinib

Author Affiliations
  • 1Department of Dermatology, Yale University School of Medicine, New Haven, Connecticut
  • 2Department of Pathology, Yale University School of Medicine, New Haven, Connecticut
JAMA Dermatol. 2016;152(2):222-223. doi:10.1001/jamadermatol.2015.3209

Axitinib is a targeted chemotherapeutic agent against the vascular endothelial growth factor (VEGF) receptor pathway. Cutaneous toxic effects of these newer targeted therapies are increasingly being recognized. Herein we present a case of cutaneous vasculopathy associated with axitinib.

A white man in his 50s with metastatic renal cell carcinoma presented 6 months after starting axitinib therapy with painful lesions and discoloration on both feet. He reported a burning sensation, exacerbated by prolonged periods of standing. On examination, he was found to have reticulated purpuric patches over the medial aspects of both feet and the interdigital web spaces, with associated edema and several erosions (Figure 1). A punch biopsy was performed, and histologic analysis revealed a perivascular predominantly lymphocytic infiltrate in the dermis and subcutis (Figure 2A) as well as focal hemosiderin deposition and extravasated erythrocytes. The infiltrate was focally dense with lymphocytes within the vascular walls (Figure 2B), suggestive of a lymphocytic vasculopathy. Laboratory workup for other thrombotic, embolic, or vasculitic causes was unrevealing.

First Page Preview View Large
First page PDF preview
First page PDF preview
×